The Annals of Probability

Large deviation principle for random matrix products

Cagri Sert

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Under a Zariski density assumption, we extend the classical theorem of Cramér on large deviations of sums of i.i.d. real random variables to random matrix products.

Article information

Ann. Probab., Volume 47, Number 3 (2019), 1335-1377.

Received: April 2017
Revised: March 2018
First available in Project Euclid: 2 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations 20P05: Probabilistic methods in group theory [See also 60Bxx]
Secondary: 22E46: Semisimple Lie groups and their representations

Large deviation principle random matrix products reductive groups joint spectrum


Sert, Cagri. Large deviation principle for random matrix products. Ann. Probab. 47 (2019), no. 3, 1335--1377. doi:10.1214/18-AOP1285.

Export citation


  • [1] Abels, H., Margulis, G. A. and Soĭfer, G. A. (1995). Semigroups containing proximal linear maps. Israel J. Math. 91 1–30.
  • [2] Bahadur, R. R. (1971). Some Limit Theorems in Statistics. SIAM, Philadelphia, PA.
  • [3] Benoist, Y. (1996). Actions propres sur les espaces homogènes réductifs. Ann. of Math. (2) 144 315–347.
  • [4] Benoist, Y. (1997). Propriétés asymptotiques des groupes linéaires. Geom. Funct. Anal. 7 1–47.
  • [5] Benoist, Y. (1997). In Lectures Notes of École Éuropéenne de Théorie des Groupes 1–70.
  • [6] Benoist, Y. (2000). Propriétés asymptotiques des groupes linéaires. II. In Analysis on Homogeneous Spaces and Representation Theory of Lie Groups, Okayama–Kyoto (1997). Adv. Stud. Pure Math. 26 33–48. Math. Soc. Japan, Tokyo.
  • [7] Benoist, Y. and Labourie, F. (1993). Sur les difféomorphismes d’Anosov affines à feuilletages stable et instable différentiables. Invent. Math. 111 285–308.
  • [8] Benoist, Y. and Quint, J.-F. (2016). Random Walks on Reductive Groups. Springer, Cham.
  • [9] Benoist, Y. and Quint, J.-F. (2016). Central limit theorem for linear groups. Ann. Probab. 44 1308–1340.
  • [10] Bougerol, P. and Lacroix, J. (1985). Products of Random Matrices with Applications to Schrödinger Operators. Progress in Probability and Statistics 8. Birkhäuser, Boston, MA.
  • [11] Breuillard, E. and Gelander, T. (2007). A topological Tits alternative. Ann. of Math. (2) 166 427–474.
  • [12] Breuillard, E. and Sert, C. Joint spectrum on reductive linear groups. (In preparation).
  • [13] Bruhat, F. and Tits, J. (1972). Groupes réductifs sur un corps local. Publ. Math. Inst. Hautes Études Sci. 41 5–251.
  • [14] Dembo, A. and Zeitouni, O. (2010). Large Deviations Techniques and Applications. Stochastic Modelling and Applied Probability 38. Springer, Berlin.
  • [15] Furstenberg, H. (1973). Boundary theory and stochastic processes on homogeneous spaces. In Harmonic Analysis on Homogeneous Spaces. 193–229. Amer. Math. Soc., Providence, RI.
  • [16] Furstenberg, H. and Kesten, H. (1960). Products of random matrices. Ann. Math. Stat. 31 457–469.
  • [17] Goldsheid, I. and Margulis, G. (1989). Lyapunov indices of a product of random matrices. Russian Math. Surveys 44 11-81.
  • [18] Goldsheid, I. Y. and Guivarc’h, Y. (1996). Zariski closure and the dimension of the Gaussian law of the product of random matrices. I. Probab. Theory Related Fields 105 109–142.
  • [19] Guivarc’h, Y. (2008). On the spectrum of a large subgroup of a semisimple group. J. Mod. Dyn. 2 15–42.
  • [20] Guivarc’h, Y. and Le Page, É. (2016). Spectral gap properties for linear random walks and Pareto’s asymptotics for affine stochastic recursions. Ann. Inst. Henri Poincaré Probab. Stat. 52 503–574.
  • [21] Le Page, É. (1982). Théorèmes limites pour les produits de matrices aléatoires. In Probability Measures on Groups (Oberwolfach, 1981). Lecture Notes in Math. 928 258–303. Springer, Berlin.
  • [22] Prasad, G. (1994). $\mathbf{R}$-regular elements in Zariski-dense subgroups. Q. J. Math. 45 541–545.
  • [23] Quint, J.-F. (2002). Cônes limites des sous-groupes discrets des groupes réductifs sur un corps local. Transform. Groups 7 247–266.
  • [24] Quint, J.-F. (2002). Divergence exponentielle des sous-groupes discrets en rang supérieur. Comment. Math. Helv. 77 563–608.
  • [25] Rota, G.-C. and Strang, G. (1960). A note on the joint spectral radius. Indag. Math. 22 379–381.
  • [26] Sert, C. (2017). Joint spectrum and large deviation principle for random matrix products. C. R. Math. Acad. Sci. Paris 355 718–722.
  • [27] Tits, J. (1971). Représentations linéaires irréductibles d’un groupe réductif sur un corps quelconque. J. Reine Angew. Math. 247 196–220.
  • [28] Tits, J. (1972). Free subgroups in linear groups. J. Algebra 20 250–270.
  • [29] Tutubalin, V. N. (1977). A central limit theorem for products of random matrices and some of its applications. In Symposia Mathematica. 21 101–116. Academic Press, London.